Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 323, NWS Atlanta, GA

July 31, 2002Twiggs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2002, 9:28 PM EDT for Twiggs County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2002, 9:28 PM EDT (01:28 UTC)
Expired
Jul 31, 2002, 10:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Twiggs County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS52 KFFC 010128
SVRATL
GAC289-010200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
927 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TWIGGS COUNTY IN CENTRAL GEORGIA

* UNTIL 1000 PM EDT

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 
WINDS UP TO 60 MPH...LOCATED OVER JEFFERSONVILLE...MOVING SOUTH 
AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DANVILLE AND
JEFFERSONVILLE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3278 8338 3263 8350 3246 8346 3257 8322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:20 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 3:20 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT WED JUL 31 2002

AGAIN THIS AFTERNOON NOT MAKING MANY CHANGES TO THE CURRENT FORECAST
TRENDS. RAIN CHANCES DONT LOOK AS PROMISING TONIGHT AND THURSDAY AS
THEY PREVIOUSLY DID. FRONT COMING DOWN FROM THE NORTH DOESNT LOOK
LIKE IT WILL MAKE IT INTO GEORGIA...WITH INDICATIONS THAT IT WILL
STALL IN THE OHIO VALLEY AND DISSIPATE. HOWEVER...DRIER AIRMASS
MOVES INTO NORTH GEORGIA THURSDAY AS UPPER RIDGE BUILDS EAST OUT OF
THE PLAINS SUPPRESSING WEAK TROUGH SOUTH INTO FLORIDA. H5 RIDGE
HOLDS THROUGH THE REST OF THE FORECAST...BUT ENOUGH RESIDUAL
MOISTURE AND WEAKER SUBSIDENCE IN SOUTHERN PORTIONS OF THE FORECAST
AREA SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING THIS WEEKEND
THERE. BY THE END OF THE WEEKEND THE WEAK UPPER TROUGH OVER FLORIDA
BEGINS MOVING WEST ACROSS THE GULF OF MEXICO UNDER THE EASTERN U.S.
RIDGE. BY EARLY TO MID WEEK THIS ALLOWS RICHER MOISTURE TO MOVE UP
ACROSS THE AREA...AND WITH GEORGIA UNDER A WEAKER PORTION OF THE
RIDGE...SCATTERED DIURNAL CONVECTION SHOULD RETURN STATEWIDE.

TEMPERATURE REMAIN HOT THROUGH DAY 7.

FCSTID = 20

ATL  71 92 69 92 /  30 30 20 10
AHN  71 92 68 92 /  30 30 20 10
GVL  70 90 67 91 /  30 30 10 10
RMG  71 92 68 92 /  30 30 10 00
CSG  73 93 73 94 /  20 40 30 20
MCN  72 93 72 93 /  20 40 30 20

.ATL...
GA...NONE.

MSS

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

In the hours before

Local storm report, Jul 31, 5:46 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3NW CUMMING               GA   WIND DAMAGE
07/31/02   FORSYTH                        NUMEROUS TREES BLOWN
                                          DOWN. STORE ROOF BLOWN
                                          OFF. CHICKEN HOUSES
                                          DESTROYED. DAMAGE STARTED
                                          AROUND 415 PM AND LASTED
                                          UNTIL 445 PM. REPORTED BY
                                          FORSYTH COUNTY EMA.
Local storm report, Jul 31, 8:51 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
851 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    ARMUCHEE                  GA   0.75 INCH HAIL
07/31/02   FLOYD                          PUBLIC REPORT.

0430 PM    3NW CUMMING               GA   WIND DAMAGE
07/31/02   FORSYTH                        NUMEROUS TREES BLOWN
                                          DOWN. STORE ROOF BLOWN
                                          OFF. CHICKEN HOUSES
                                          DESTROYED. DAMAGE STARTED
                                          AROUND 415 PM AND LASTED
                                          UNTIL 445 PM. REPORTED BY
                                          FORSYTH COUNTY EMA.

0430 PM    CUMMING                   GA   WIND DAMAGE
07/31/02   FORSYTH                        NUMEROUS TREES DOWN ON
                                          HIGHWAY 371. PUBLIC
                                          REPORT.

0500 PM    COCHRAN                   GA   WIND DAMAGE
07/31/02   BLECKLEY                       A FEW TREES DOWN.
                                          REPORTED BY BLECKLEY
                                          COUNTY 911.

0500 PM    3NW EASTMAN               GA   WIND DAMAGE
07/31/02   DODGE                          NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY DODGE COUNTY 911.

0500 PM    5E ALPHARETTA             GA   WIND DAMAGE
07/31/02   FULTON                         NUMEROUS TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0510 PM    DULUTH                    GA   0.75 INCH HAIL
07/31/02   GWINNETT                       PUBLIC REPORT.

0515 PM    STONE MOUNTAIN            GA   0.75 INCH HAIL
07/31/02   DEKALB                         A FEW TREES DOWN. PUBLIC
                                          REPORT.

0530 PM    CONYERS                   GA   0.88 INCH HAIL
07/31/02   ROCKDALE                       ESTIMATED WIND GUST TO 55
                                          MPH. PUBLIC REPORT.

0550 PM    SWAINSBORO                GA   0.75 INCH HAIL
07/31/02   EMANUEL                        REPORTED BY EMANUEL
                                          COUNTY 911.

0600 PM    COVINGTON                 GA   WIND DAMAGE
07/31/02   NEWTON                         A FEW TREES DOWN.
                                          REPORTED BY NEWTON COUNTY
                                          911.

0615 PM    SWAINSBORO                GA   WIND DAMAGE
07/31/02   EMANUEL                        NUMEROUS TREES BLOWN
                                          DOWN. REPORTED BY EMANUEL
                                          COUNTY 911.

0620 PM    COCHRAN                   GA   WIND DAMAGE
07/31/02   BLECKLEY                       A FEW TREES DOWN.
                                          REPORTED BY BLECKLEY
                                          COUNTY 911.

0625 PM    SWAINSBORO                GA   WIND DAMAGE
07/31/02   EMANUEL                        NUMEROUS TREES DOWN.
                                          LIGHTNING STRIKES TO
                                          SEVERAL HOMES AND
                                          BUILDINGS. REPORTED BY
                                          LOCAL MEDIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:13 PM EDTSevere Thunderstorm WarningFFCWashington32 min
Jul 31, 8:44 PM EDTSevere Thunderstorm WarningFFCWashington, Wilkinson36 min
Aug 1, 6:48 PM EDTSevere Thunderstorm WarningFFCCoweta42 min
Aug 1, 7:12 PM EDTSevere Thunderstorm WarningFFCWarren33 min
Aug 1, 7:57 PM EDTSevere Thunderstorm WarningFFCTaliaferro33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.